Alert archive / New Mexico / Flash Flood Warnings in 2019

Flash Flood Warning 18, NWS Albuquerque, NM

August 5, 2019Colfax County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Aug 5, 2019, 3:46 PM MDT for Colfax County, New Mexico. It was in force for 119 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2019, 3:46 PM MDT (21:46 UTC)
Expired
Aug 5, 2019, 5:45 PM MDT
In force
119 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

County Colfax County, NM

The radar

The Albuquerque radar (KABX), 225 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 5:00 PM MDTFLASH FLOODUte Park, NM

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 74 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.8 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2019-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2019-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
1765 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

596 
WGUS55 KABQ 052146
FFWABQ
NMC007-052345-
/O.NEW.KABQ.FF.W.0018.190805T2146Z-190805T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
346 PM MDT Mon Aug 5 2019

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  Western Colfax County in northeastern New Mexico...

* Until 545 PM MDT.

* At 345 PM MDT, Doppler radar indicated thunderstorms with heavy 
  rain moving south toward the Ute Park burn scar. Flash flooding is 
  expected to begin shortly.

* Some locations that will experience flooding include...
  Cimarron, Ute Park and Philmont Scout Ranch. 

This will impact the Ute Park fire burn scar including but not
limited to Highway 64 from Ute Park to Cimarron, the Cimarron
River and the Philmont Scout Ranch backcountry as well as Ute Park
including Hummingbird Lane and Cimarron.
Some areas north of Highway 64 that will be impacted include State
Road 204, Bear and Dean Canyons, Ponil Creek, and Turkey
Creek. Some areas south of Highway 64 that will be impacted include
Webster and Cimarroncito Reservoirs, Cimarroncito Creek,
Vaca Pond, Deer Lake, Ute Gulch and Grouse and Sawmill Canyons.

LAT...LON 3654 10488 3649 10488 3645 10504 3651 10516
      3656 10517 3662 10497

$$

Guyer
2 follow-up statements
911 
WGUS75 KABQ 052245
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
445 PM MDT Mon Aug 5 2019

NMC007-052345-
/O.CON.KABQ.FF.W.0018.000000T0000Z-190805T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Colfax-
445 PM MDT Mon Aug 5 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM MDT FOR
WESTERN COLFAX COUNTY...

At 443 PM MDT, Doppler radar and automated rain gauges indicated 
thunderstorms producing moderate rain over the west side of the Ute 
Park burn scar. Between one quarter inch and four tenths of an inch 
have fallen. The threat for flash flooding will continue mainly for 
the area around Sawmill Canyon.

Some locations that will experience flooding include...
Ute Park.

This will impact the Ute Park fire burn scar including but not 
limited to Highway 64 around Ute Park, the Cimarron River and the 
Philmont Scout Ranch backcountry as well as Ute Park including 
Hummingbird Lane and Cimarron.
Some areas north of Highway 64 that will be impacted include State
Road 204, Bear and Dean Canyons, Ponil Creek, and Turkey
Creek. Some areas south of Highway 64 that will be impacted include
Webster and Cimarroncito Reservoirs, Cimarroncito Creek,
Vaca Pond, Deer Lake, Ute Gulch and Grouse and Sawmill Canyons.

LAT...LON 3654 10488 3649 10488 3645 10504 3651 10516
      3656 10517 3662 10497

$$

Guyer
379 
WGUS75 KABQ 052335
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
535 PM MDT Mon Aug 5 2019

NMC007-052345-
/O.EXP.KABQ.FF.W.0018.000000T0000Z-190805T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Colfax-
535 PM MDT Mon Aug 5 2019

...THE FLASH FLOOD WARNING FOR WESTERN COLFAX COUNTY WILL EXPIRE AT
545 PM MDT...

Rain has ended over the Ute Park burn scar. Flooding is no longer 
expected to pose a threat. Please continue to heed any remaining 
road closures.

LAT...LON 3654 10488 3649 10488 3645 10504 3651 10516
      3656 10517 3662 10497

$$

Guyer

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 2:52 PM MDT, 54 minutes earlier.

Area forecast discussion, Aug 5, 2:52 PM MDT, 54 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
252 PM MDT Mon Aug 5 2019

.SYNOPSIS...
An active week of afternoon thunderstorms will continue for western
and northern New Mexico after a relative down day today and this
evening. The best storm coverage for Tuesday will focus over/along
the western high terrain, shifting to the northern mountains
Wednesday. Some storms Wednesday over the northern mountains will
work their way into the northeastern plains by the evening. The upper
high jogs into Texas to end the week allowing for a better tap of
monsoon moisture into western and central New Mexico favoring more
afternoon storms for western, central, and northern New Mexico. The
southeastern plains will be relatively quiet in terms of storm
activity to end the week. Temperatures will remain near to above
normal through the forecast period with Tuesday and Wednesday likely
seeing a couple of 100s across the eastern plains.

&&

.DISCUSSION...
Tonight...Mid-level water vapor is showing some drier mid-level air
wrapping around the northwestern periphery of the high into
northwestern NM today, putting a damper on any thunderstorm
development there so far. Convection is developing over the
southwest mountains and central mountain chain with storm motions
generally toward the southeast/east. Lingering storms late into the
overnight period will favor south-central portions of the CWA.

Tuesday/Wednesday...Models continue to be in good agreement with
nudging the upper high center back over NM with a weak perturbation
along the western side of the high on Tue. This will help increase
storm coverage over the western high terrain and continental divide.
Storm coverage across the east will remain relatively low. Storm
motions, with little to no steering flow, will return to be slow and
erratic. Locally heavy rainfall and the threat for flash flooding
will return with any slow moving efficient rain producer across the
west Tuesday. The upper high center moves little Wednesday with the
aforementioned perturbation rotation around the high into the
northern mountains and into CO. Thus the highest coverage of storms
will shift to the northern mountains with storm motions increasing a
bit toward the east into northeastern NM Wednesday evening.

Late Week/Weekend...PWATs will remain 1-2 std deviations above
climatological normals ranging from 1.00"-1.20" at KABQ. Meanwhile,
both the GFS and ECMWF have continued to show an eastward progression
of the upper high into TX to end the week. This will allow a more
typical monsoon plume of moisture to advect northward into western
and central NM during this time keeping increased thunderstorm
activity going each day there. Storm motions also increase a bit from
S to N across the west, and more SW to NE or W to E over northern NM.
Daily trends will continue to favor the western and northern high
terrain for the first round of afternoon thunderstorms with lower
valley locations of western and central NM as well as the
northeastern plains likely receiving the second round late in the day
and evening. Unfortunately this pattern doesn't favor robust
thunderstorm activity for southeastern portions of the state. Looking
even longer, the GFS is hinting at the upper high flattening and
more of a zonal flow pattern setting up over the northern CONUS with
drier air pushing into western NM for next week or mid-August.

24/RJH

&&

.FIRE WEATHER...
The high moisture content of the atmosphere remains intact as high
pressure aloft continues to orbit NM, yielding a typical monsoon
pattern for early August. This week, hot and seasonable temperatures
will be complemented by afternoon humidity typically falling to 25
to 45 percent, but good to excellent humidity recovery is expected
during the overnight periods. Otherwise the main fire weather
concerns will be dependent on scattered to numerous showers and
thunderstorms that will initiate over the southwestern to west
central and northern mountains of the state during the afternoons.
Storms will attempt to fill into adjacent lower elevations and
valleys each evening, but very low rain chances will persist for far
northwestern and far east central New Mexico. Storms will be slow-
moving and capable of producing heavy downpours with burn scar
flooding and gusty outflow winds threatening, as well as the
occasional new lightning ignition from strikes that occur away from
main precipitation cores.

52

&&

.AVIATION...
18Z TAF CYCLE
Scattered to numerous showers and thunderstorms will once again take
shape across New Mexico this afternoon and into the evening with
activity being most concentrated over the southwestern and northern
mountains of the state initially. Storms will fill into adjacent
areas and valleys in between through the evening with very slow storm
movement leading to locally heavy rainfall and lowered
ceiling/visibility during downpours. Gusty downburst winds and small
hail will also accompany stronger storms. While the bulk of storm
activity will end before midnight, isolated areas of storms will
persist into the early morning hours Tuesday.

52

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  66  94  65  93 /   5  10  20  20
Dulce...........................  54  88  54  87 /  20  30  40  40
Cuba............................  61  87  60  85 /  30  50  50  40
Gallup..........................  58  90  58  89 /   5  40  40  30
El Morro........................  56  84  54  83 /  10  60  50  40
Grants..........................  59  86  56  86 /  10  50  50  40
Quemado.........................  59  84  58  83 /  30  70  50  50
Datil...........................  58  82  56  83 /  30  70  50  50
Glenwood........................  66  91  66  91 /  40  60  50  30
Chama...........................  52  80  52  79 /  40  50  50  60
Los Alamos......................  63  83  62  82 /  30  50  50  50
Pecos...........................  60  83  60  83 /  40  60  50  50
Cerro/Questa....................  54  81  55  80 /  40  60  50  60
Red River.......................  48  72  49  72 /  50  70  50  70
Angel Fire......................  44  77  44  77 /  40  70  50  70
Taos............................  55  84  55  85 /  30  50  40  50
Mora............................  54  81  54  81 /  30  60  50  60
Espanola........................  62  89  62  89 /  30  40  40  40
Santa Fe........................  64  83  63  84 /  30  60  50  50
Santa Fe Airport................  62  87  61  87 /  20  40  40  40
Albuquerque Foothills...........  69  91  67  91 /  20  40  50  30
Albuquerque Heights.............  70  91  69  91 /  20  30  40  30
Albuquerque Valley..............  67  93  66  94 /  20  30  40  30
Albuquerque West Mesa...........  69  92  68  92 /  20  30  50  30
Los Lunas.......................  64  92  65  93 /  20  30  50  30
Rio Rancho......................  69  92  67  92 /  20  30  50  30
Socorro.........................  69  95  67  96 /  30  30  50  30
Sandia Park/Cedar Crest.........  61  85  61  85 /  20  50  50  40
Tijeras.........................  64  89  63  88 /  20  50  50  40
Moriarty/Estancia...............  56  90  56  89 /  30  40  40  40
Clines Corners..................  60  85  60  85 /  30  40  40  40
Gran Quivira....................  61  88  61  88 /  30  50  50  30
Carrizozo.......................  67  90  66  91 /  30  40  40  30
Ruidoso.........................  58  83  58  84 /  30  60  40  50
Capulin.........................  56  86  57  88 /  30  50  40  50
Raton...........................  55  90  56  91 /  30  50  40  60
Springer........................  57  89  57  90 /  30  50  40  50
Las Vegas.......................  56  84  56  84 /  30  40  40  50
Clayton.........................  63  94  64  96 /  30  20  20  30
Roy.............................  60  89  61  90 /  30  30  30  30
Conchas.........................  67  97  69  98 /  30  10  20  20
Santa Rosa......................  67  97  68  98 /  40  20  20  30
Tucumcari.......................  69  99  70 100 /  20  10  20  20
Clovis..........................  68  95  68  95 /  20  10  20  20
Portales........................  69  98  69  98 /  20  10  20  20
Fort Sumner.....................  68  95  69  96 /  30  10  20  20
Roswell.........................  72  98  72 101 /  20  20  20  20
Picacho.........................  66  91  66  93 /  30  30  30  40
Elk.............................  63  87  62  89 /  20  40  30  40

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

24
Hazardous weather outlook, Aug 5, 3:14 AM MDT, 12 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
314 AM MDT Mon Aug 5 2019

NMZ501>540-061100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
314 AM MDT Mon Aug 5 2019

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Scattered to numerous showers and thunderstorms are expected today,
generally favoring the northern and southwestern high terrain. Slower
moving and stronger storms will be capable of localized heavy
rainfall and flash flooding. Burn scars as well as areas where the
ground is saturated from recent rain will be the most vulnerable to
flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Daily rounds of scattered to numerous showers and storms are
expected each day this week. Western and central portions of the
state will be favored Tuesday and Wednesday before activity becomes
more widespread beginning Thursday and into the weekend. Locally
heavy rainfall and flash flooding may occur.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637.

15

In the hours before

Special weather statement, Aug 5, 3:12 PM MDT, 34 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
312 PM MDT Mon Aug 5 2019

NMZ524-526-539-052145-
Eastern Lincoln County-South Central Highlands-South Central
Mountains-
312 PM MDT Mon Aug 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LINCOLN COUNTY
UNTIL 345 PM MDT...

At 311 PM MDT, Doppler radar was tracking a strong thunderstorm
along U.S. Highway 54, 8 miles north of Ancho, or 14 miles southwest
of Corona. This storm was nearly stationary.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Heavy rain and frequent and dangerous cloud to ground lightning will
be likely with this storm.

Locations impacted include...
Ancho.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3393 10578 3394 10577 3395 10579 3397 10581
      3398 10580 3399 10582 3408 10589 3420 10569
      3405 10547 3388 10574
TIME...MOT...LOC 2111Z 316DEG 2KT 3406 10570

Guyer

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 6:40 PM MDTAreal Flood AdvisoryABQRio Arriba, Santa Fe95 min
Aug 5, 3:12 PM MDTSpecial Weather StatementABQLincoln33 min
Aug 5, 4:03 PM MDTAreal Flood AdvisoryABQLincoln, Socorro, Torrance117 min
Aug 5, 4:55 PM MDTSpecial Weather StatementABQMora35 min

Nearby

Flash Flood Warnings in New Mexico, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.